Where are you from (country)?
How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?)
Googled finasteride recovery (over a year ago)
What is your current age, height, weight?
21, < 180 cms, ~76 kgs
What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)?
What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?
What condition was being treated with the drug?
For how long did you take the drug (weeks/months/years)?
Date when you started the drug?
14th of march 2021
Date when you quit the drug?
About one month later
Age when you quit?
20 years old
How did you quit (cold turkey or taper off)?
How long into your usage did you notice the onset of side effects?
after about 3 weeks
What side effects did you experience that have yet to resolve since discontinuation?
Erectile dysfunction, loss of libido
Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.
Loss of Libido / Sex Drive
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Gynecomastia (male breasts)
Dry / Dark Circles under eyes
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Increased hair loss
Lowered body temperature
Other (please explain)
What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?
I have used pycnogenol, l-carnitine and l-arginine for about 1.5~2 months after quitting. I don’t believe this had a very significant effect in my recovery though it might have played a role.
If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?
as you can see from the above questionnaire I am a part of the unfortunate group of people who have experienced severe side effects from taking oral Finasteride. My experience while and after taking it was one which I have, until now, kept very personal. Today I have decided that it is time to share with you my experience and my advice to new or existing users of this forum, who feel that they have been afflicted by side effects from Finasteride or similar drugs. Although my story is one which involves Finasteride only, I think there are important lessons to be learned for people who have taken some of the well known drugs on this forum that are similar to Finasteride.
So like listed in the questionnaire I took 1 mg of Finasteride daily for about one month. During this I was already well aware of the potential side effects listed for Finasteride and had searched extensively about what kind of experiences people, mostly those who were affected by side affects, were having. Because of this awareness I became very vigilant in trying to detect side effects for myself, which resulted in a decent amount of anxiety around my erectile performance based on my fear for the potential side effects.
This anxiety caused me to test, often multiple times per day, whether or not I could still achieve and maintain an erection. After about 3 weeks in I first felt that my ability to maintain an erection was reduced. At first I didn’t think too much of this and continued taking Finasteride for about a week more or so and did so, for as far as I can remember, without issues.
My first very real and somewhat frightening experience of side effects was after the aforementioned final week of use without issues. After a very fun night of partying at a friends place I was about to have sex with a girl I knew from high school who was also there. She started by wanting to perform oral on me, but while she unzipped my pants it became clear that my penis was, so to say, not interested at all. I was not able to achieve an erection. Like a true Chad I of course blamed it on drinking too much, fingered her and moved on. Because she was quite understanding and still very interested we met up again shortly after, once more attempting to have sex. This again resulted in failure to achieve any sort of erection, combined with her very much losing interest in me sexually speaking.
Response to the onset of side effects
Immediately after this moment with the girl I started panicking. I became very scared and anxious that some of the terrible side effects which i had read about online were happening to me and did not know what to do. These extreme levels of anxiety caused me a great deal of stress.
What helped me
In hindsight I feel that this extreme stress and anxiety I was experiencing caused a lot of my problems like struggling to achieve and maintain an erection, penile tightness, penile numbness, a cold gland, muscle twitching in the perineum and legs and an increase in the amount of visible veins on my penis.
Why do I think this? Because in retrospect I have realised that the stress and mental load I was putting on myself had affected my body in very real, very physical ways. I remember sitting in the bus and clenching my perineal/penile muscles due to the extreme anxiety I was experiencing. I now think that this state of “muscle guarding” that my body was performing at the time has caused certain muscles in my perineal area to become overly tense as a natural response to my stress. As of today I can still feel some of the muscles in my perineal area are overly tight, like “taut bands” instead of flexible muscle fibers. Though, overtime, this tightness has been decreasing and with it also my symptoms.
Coming back to my symptoms I feel that the explanation provided above will start to make more sense. I think that, due to the extremely tight muscles in my perineal area, nerves and arteries which supply sensation and blood to the penis were being constricted. The constriction of the arteries causes a decrease in blood supply and the constriction of the nerves causes a decrease in sensation. A decrease in blood supply will obviously cause erectile dysfunction, a cold gland and possibly an increase in the amount of visible veins on the penis. The numbness is explained by the constriction of the nerves, and the twitching of muscles in the perineum and legs is caused by overly tight perineal muscles and other muscular imbalances.
From reading books like “The Body Keeps the Score: Brain, Mind and Body in the Healing of Trauma” (Bessel van der Kolk, M.D., Penguin) and “A Headache in the Pelvis: A New Understanding and Treatment for Chronic Pelvic Pain Syndromes” (David Wise, PhD, Rodney Anderson, M.D., National Center for Pelvic Pain) I feel that physical manifestations of mental stress as I describe above are very real and happening in a lot of us, whether due to a drug like Finasteride or not. I strongly recommend anyone of you who are reading this and resonate with my story to also read these books, especially the second book by David Wise and Rodney Anderson who are respectively a Research Scholar and a Professor at Stanford University, one of the top rated universities in the world (which should give some credibility if you ask me). With this I would like to mention that I am in no wat whatsoever affiliated with either of these books or the people who made/published them, this is only a genuine recommendation and it is up to you to decide whether or not you would like to follow up on said recommendation.
My current state
As of writing this, about a year and 4 months after quitting Finasteride, I am steadily recovering from the side effects I have experienced, though I am in no way side effect free. Erections are by now, in most cases, easy to achieve and maintain though psychogenic erections are still rare but returning also. My gland is almost never cold anymore and the tightness in my muscles is decreasing, with some minor setbacks every once in a while due to new stress or sedentary living. I do not experience numbness in my penis anymore and my libido has been returning, especially the last month. Over the course of maybe a couple more years I feel quite sure that I will at some point become fully symptom free, though my symptoms are at this point already very bearable.
Overall what I would like to recommend to any of you is to take a step back and try to analyse how much of your symptoms might be caused by the stress you are probably experiencing. If, after coming off Finasteride, I would have known what I know now, I would have approached my response to my side effects very differently. The essence for me was inside the stress which I was making myself experience and learning how to let that stress go, both mentally and physically.
Any of you who have questions towards me or would like more elaborations on certain points feel free to reply to this post and I will try to get back to you as soon as possible. I could write a lot more about what I experienced and why I approached things a certain way but I feel it would be too much to write in one post.
As a final disclaimer I would like to remind you that this is merely my own experience with Finasteride and that I do not intend to question any of your experiences.